November 6, 2015 — The Wall Street Journal reports that an advisory panel to the FDA has recommended stronger warnings on fluoroquinolone antibiotics like Levaquin and Avelox.
Panel members nearly-unanimously voted that current labels do not adequately explain the risk of prescribing fluoroquinolone antibiotics for common types of sinus, lung, or urinary tract infections.
In a report (PDF) published ahead of the meeting, panelists raised concerns about a “constellation of symptoms” being called Fluoroquinolone-Associated Disability (FQAD).
Investigators identified 178 cases of FQAD from November 1997 to May 2015. All of the patients were previously healthy before taking fluoroquinolone antibiotics for a sinus, lung, or urinary tract infection.
The most commonly-reported symptom was long-term pain. Nearly all of the victims also reported musculoskeletal events (tendon, joint, and/or muscle problems). Many victims were severely disabled and unable to work due to the condition.
The panel concluded that there is an association between fluoroquinolone use and FQAD and recommended revisions to the label. The FDA does not have to follow the recommendation, but it often does. According to the panel:
“While the individual components are included in fluoroquinolone labels, a description of the constellation of disabling adverse events is not currently described in the fluoroquinolone labels.”
Fluoroquinolone antibiotics have been on the market for over three decades. In recent years, the drugs have been linked to peripheral neuropathy (nerve damage), mitochondrial toxicity, tendon injuries, heart rhythm disorders, and cognitive problems like difficulty concentrating.